Erectile Dysfunction and Impotence Drug Alert
FDA is alerting healthcare practitioners about a possible association between PDE-5 inhibitors used to treat erectile dysfunction, such as Viagra, Levitra and Cialis, and a serious vision disorder. This condition, known as NAION, or non-arteritic ischemic optic neuropathy, can cause a sudden loss of eyesight by blocking blood flow to the optic nerve. This possible association is reflected in newly approved labeling for these drugs. Thus far, over 40 cases of NAION have been reported in patients using the drugs, and 26 of these patients experienced continuing or permanent vision loss.
Though the proportion of patients affected is probably very small, since NAION can produce permanent vision loss, it’s important for physicians and patients to be aware of the possible risk. Moreover, we do not know for sure that these drugs were responsible for the vision problems. It could be the drugs or it could be certain other known risk factors like diabetes, smoking, hyperlipidemia, hypertension – but in about half of the reported cases, there was a temporal relationship between taking the drug and the onset of visual symptoms, and that does raise some concern about the role of the drugs.
Practitioners should caution patients who are taking these drugs that if they experience a sudden loss of vision in one or both eyes, to immediately stop the medication and seek medical attention. Practitioners should also ask patients whether they’ve ever experienced severe loss of vision, which might indicate that they’ve had a prior episode of NAION. These patients are at increased risk of developing the condition again.